Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 175, NWS Pueblo, CO

July 29, 2019Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 2019, 6:35 PM MDT for Kiowa County, Colorado. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2019, 6:35 PM MDT (00:35 UTC)
Expired
Jul 29, 2019, 7:00 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:50 PM MDTHAIL 111 Nne Sheridan Lake, COFROM WFO GLD. 2.3 INCHES OF RAIN FROM THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KPUB 300035
SVRPUB
COC061-300100-
/O.NEW.KPUB.SV.W.0175.190730T0035Z-190730T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
635 PM MDT Mon Jul 29 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 700 PM MDT.

* At 634 PM MDT, a severe thunderstorm was located 12 miles north of
  Sheridan Lake, or 13 miles south of Cheyenne Wells, moving south at
  30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sheridan Lake and Towner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 10227 3861 10236 3862 10205 3860 10204
      3843 10204
TIME...MOT...LOC 0034Z 338DEG 25KT 3864 10226 

HAIL...1.50IN
WIND...70MPH
 
$$

Hodanish
2 follow-up statements
298 
WWUS55 KPUB 300047
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
647 PM MDT Mon Jul 29 2019

COC061-300100-
/O.CON.KPUB.SV.W.0175.000000T0000Z-190730T0100Z/
Kiowa CO-
647 PM MDT Mon Jul 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 647 PM MDT, a severe thunderstorm was located 8 miles northeast of
Sheridan Lake, or 18 miles southeast of Cheyenne Wells, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 10231 3861 10230 3862 10212 3852 10204
      3843 10204 3837 10223
TIME...MOT...LOC 0047Z 336DEG 28KT 3857 10221 

HAIL...1.25IN
WIND...60MPH
 
$$

Hodanish
111 
WWUS55 KPUB 300058
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
658 PM MDT Mon Jul 29 2019

COC061-300107-
/O.EXP.KPUB.SV.W.0175.000000T0000Z-190730T0100Z/
Kiowa CO-
658 PM MDT Mon Jul 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY WILL
EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

It is possible this storm could re-intensify and once again become 
severe. 

LAT...LON 3861 10231 3861 10230 3862 10212 3852 10204
      3843 10204 3837 10223
TIME...MOT...LOC 0057Z 338DEG 25KT 3850 10218 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 29 2019

...Couple days of heat start Tuesday...

Currently...An upper ridge of high pressure remains in the region,
with the center located over the Four Corners. A bit more convection
today as compared to the past few days, with showers and storms
moving almost due east at about 15 mph. Temps have climbed to near
80F for the high valleys, and into the mid 80s to mid 90s for the
plains.

Tonight and Tomorrow...The upper ridge will continue to linger,
edging to the east along the CO and NM state line over the next 24
hours. Storm activity is expected to linger well into the night,
with showers perhaps holding on until after midnight across the
eastern plains. SPC expanded the Marginal risk area to cover much of
the plains this evening, and high resolution models indicate storms
affecting the far eastern plains as late as 9 pm. Afterward, look
for clearing skies after midnight, with another round of convection
developing once again by midday Tuesday. The amount of convection
expected will be very similar to today, though as the upper high
moves east, the plume of moisture being drawn up into western CO
becomes more available. Look for overnight low temps tonight to drop
to around 50F for the high valleys, and upper 50s to lower 60s for
the plains. Maximum temps tomorrow are forecast to warm into the 80s
for the high valleys, and 90s to around 100F for the plains. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 29 2019

.Tuesday night and Wednesday...With modest northwest flow aloft
storms will be able to move off of the mountains during the evening
and kept some isolated pops through mid evening over the plains. On
Wednesday...ensemble mean has center of the upper high drifting
southeast to be centered near southeast Colorado. This will allow
for a plume of monsoon moisture to continue to move into the
Rockies. Core of the monsoon plume looks to stay to the west of
Colorado. Still enough moisture with weak forcing to have a risk
of some flash flooding over the eastern San Juan Mountains, and
WPC has marginal for flooding on Wednesday. Warm to hot weather
continues. With some westerly flow aloft, storms will be able to
move off of the mountains onto the plains during the evening.

.Thursday...Shortwave is forecast to move over the ridge and into
the Colorado during the day. The weak shortwave could be a
trigger to increase chances for storms especially over the I 25
corridor and onto the plains. A weak cold front could move into
northern Colorado during the day. Will have to watch that the
front could reach into El Paso and Kiowa Counties increasing
chances for convection in these regions. With increasing winds
aloft, wind shear may be strong enough to get some marginally
severe storms, especially along and north of the surface boundary.
Currently looks as if stronger shear will stay north of the
CWA. Monsoon plume continues to move into Colorado with the best
mid level moisture over the Continental Divide region.

.Friday through Monday...Upper high moves back to the Four Corners
region and meanders around the area during the weekend.  Some middle
and upper level monsoon moisture will remain in the upper high.  In
addition, the models hint at weak upslope maintaining some low level
moisture on the plains. Subtle features will determine amount of
diurnal convection and location of heavier rainfall. In
collaboration with surrounding WFOs, trimmed back POPs over the
mountains as NBM has been having a wet bias for higher PoPs. Grids
still have likely PoPs each day over the mountains. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 259 PM MDT Mon Jul 29 2019

In general, expect VFR conditions across most of the forecast area
over the next 24 hours, including the three main TAf sites of KCOS,
KPUB and KALS. Showers and thunderstorms will track east across the
adjacent high valleys and plains through the afternoon and evening,
reaching the far eastern plains late tonight. Therefore, VCTS
mentioned for all three TAF sites through 02z-03z tonight. Any
storms that move across the sites will be capable of producing
erratic wind gusts up to 50 mph, brief periods of moderate rain
temporarily reducing visibilities, and small hail. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...PGW
AVIATION...MOORE
Hazardous weather outlook, Jul 29, 11:19 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Mon Jul 29 2019

COZ058>089-093>099-301300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected this afternoon over the
mountains, high valleys and I-25 corridor. Isolated to scattered
thunderstorms are then expected to spread across portions of the
southeast plains through the evening. The main storm risks will be
lightning, gusty outflow winds up to 50 mph, and locally heavy
rain. Some of the stronger storms may produce small hail,
especially over the mountains, high valleys and portions of El
Paso County. There is the potential for one or two severe storms
this evening over Kiowa County, with hail the size of quarters and
winds around 60 mph being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be daily chances for thunderstorms, with the highest
chances being over the mountains, high valleys and Interstate 25
corridor. The main storm risks will be lightning, gusty outflow
winds, locally heavy rain, and with stronger storms, small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
this afternoon and evening over the mountains, high valleys and
portions of El Paso County, and this evening over Kiowa County.

27/06

In the hours before

Local storm report, Jul 29, 5:22 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     3 SSW SCHRIEVER AFB     38.76N 104.55W
07/29/2019                   EL PASO            CO   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY TRAINED SPOTTER.

&&
Special weather statement, Jul 29, 5:29 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
529 PM MDT Mon Jul 29 2019

COZ081>083-300000-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
529 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WESTERN EL PASO COUNTIES UNTIL 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 22 miles west of Colorado Springs, moving southeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

LAT...LON 3874 10487 3853 10509 3875 10533 3883 10533
      3892 10523
TIME...MOT...LOC 2329Z 310DEG 13KT 3881 10524

Hodanish
Local storm report, Jul 29, 5:30 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
530 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 W FALCON              38.93N 104.67W
07/29/2019  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jul 29, 5:39 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 SSE BLACK FOREST      38.98N 104.69W
07/29/2019  M1.00 INCH       EL PASO            CO   COCORAHS

&&
Local storm report, Jul 29, 6:08 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 SW SCHRIEVER AFB      38.77N 104.57W
07/29/2019  E75 MPH          EL PASO            CO   NWS EMPLOYEE

&&
Special weather statement, Jul 29, 6:12 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
612 PM MDT Mon Jul 29 2019

COZ081-082-300045-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
612 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER COUNTY UNTIL
645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 15 miles southwest of Colorado Springs, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

LAT...LON 3866 10514 3876 10517 3880 10509 3874 10495
      3866 10495
TIME...MOT...LOC 0012Z 313DEG 23KT 3873 10508

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:12 PM MDTSpecial Weather StatementPUBTeller33 min
Jul 29, 7:35 PM MDTSpecial Weather StatementPUBTeller40 min
Jul 29, 8:35 PM MDTSpecial Weather StatementPUBKiowa40 min
Jul 29, 9:01 PM MDTSpecial Weather StatementPUBKiowa44 min
Jul 30, 1:45 PM MDTSpecial Weather StatementPUBCostilla30 min
Jul 30, 2:32 PM MDTSpecial Weather StatementPUBProwers43 min
Jul 30, 3:14 PM MDTSpecial Weather StatementPUBCostilla31 min
Jul 30, 3:46 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano69 min
Jul 30, 5:40 PM MDTSpecial Weather StatementPUBEl Paso35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.